Heavy Rain, Montrose
- When
- September 5, 4:20 PM MST to 4:40 PM MST
- Where
- Montrose County, 7 mi SE of Montrose
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.402, -108.269 (the zone’s center; the record gives no point)
75 of an inch of rain fell in 20 minutes and resulted in minor flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
0.75 of an inch of rain fell in 20 minutes and resulted in minor flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 5, 1:15 PM MST, 3 hours 5 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 215 PM MDT FRI SEP 5 2003 SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... AREAL COVERAGE OF SHOWERS AND THUNDERSTORMS INCREASING THIS AFTERNOON WITH NUMEROUS SHOWERS IN THE HIGH COUNTRY...AND THIS TREND WILL PEAK THIS EVENING. SLOW MOVING UPPER LEVEL TROUGH AXIS WILL BE OVER EASTERN UTAH TONIGHT...AND GRADUALLY SHIFT OVER WESTERN COLORADO ON SATURDAY. THIS TROUGH PROVIDING WEAK ASCENT IN A MOIST UNSTABLE ENVIRONMENT. SLOW MOVING NATURE OF STORMS WILL PRODUCE LOCAL HEAVY RAINFALL. BUT PRECIPITABLE WATER CONTENT IS ABOVE NORMAL...BUT NOT VERY HIGH (ONLY ABOUT ONE INCH)...AND SURFACE DEW POINTS HAVE GENERALLY BEEN IN THE UPPER 40S. ONE OUTFLOW BOUNDARY HAS BEEN NOTED EARLIER FROM A STORM OVER THE UNCOMPAHGRE PLATEAU...SUGGESTING THAT THE SUBCLOUD ENVIRONMENT IS RELATIVELY DRY. HAVE ELECTED NOT TO ISSUE ANY FLASH FLOOD WATCHES...BUT WOULD NOT BE SURPRISED IF URBAN AND/OR SMALL STREAM FLOOD ADVISORIES WILL BE NEEDED FROM LOCALLY HEAVY SHOWERS. THUNDER WILL DECREASE OVERNIGHT...BUT SCATTERED SHOWERS WILL BE ONGOING THROUGH THE NIGHT AS TROUGH AXIS WILL BE OVERHEAD. FLOW ALOFT WILL BE DIFFLUENT WITH SHORT WAVE ENERGY CONTINUING TO MOVE THROUGH THE TROUGH AXIS...AND JET ENERGY NOSING ON THE BACK SIDE OF TROUGH. THESE FACTORS WILL CONTINUE TO PROVIDE ASCENT IN AN MOIST UNSTABLE ENVIRONMENT...THEREFORE SHOWERS WILL BE LIKELY IN THE HIGH COUNTRY ONCE AGAIN WITH HEAVY RAIN POSSIBLE. ACCEPT THE MORE PROGRESSIVE GFS MODEL SOLUTION WITH LESS AMPLITUDE GIVEN UPSTREAM ENERGY...THEREFORE DRIER AIR IN LIGHT WESTERLY FLOW WILL REACH THE FORECAST AREA. THIS RESULTS IN A GRADUAL DECREASE OF PRECIPITABLE WATER...AND RESULTING IN SOME STABILIZATION. BUT EXPECT ISOLATED TO SCATTERED SHOWERS TO PERSIST THROUGH SATURDAY NIGHT. FRISBIE SUNDAY...BLOCKING UPPER HIGH OVER THE CENTRAL PLAINS WILL KEEP ENERGY AND MOISTURE FROM MOVING OUT OF FORECAST AREA...WITH DEFINED DEFORMATION ZONE OVER THE EASTERN COLORADO. S/W RIDGE APPROACHING FROM THE WEST WILL STABILIZE/DRY THINGS OUT IN EASTERN UTAH BY LATE IN THE DAY. MONDAY THROUGH WEDNESDAY...UPPER LEVEL WAVE OVER ERN COLORADO FINALLY WEAKENS AND SHIFTS EAST MONDAY AS LONG-WAVE TROUGH ENTERS THE PACIFIC NORTHWEST. A SOUTHWEST FLOW WILL DEVELOP ACROSS THE AREA WITH A DRIER AIR MASS IN PLACE. OUTSIDE OF ISOLD DIURNAL CONVECTION IN THE MOUNTAINS...SEE NO SIGNF POTENTIAL FOR SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY. SECONDARY PACIFIC ENERGY RE-INFORCES LONG-WAVE PATTERN ACROSS THE WESTERN CONUS TUESDAY AND WEDNESDAY...WITH BROAD LONG-WAVE TROUGH FORECAST TO PUSH ACROSS THE FORECAST AREA WEDNESDAY. BLEND OF ECMWF AND GFS MODELS SUGGEST THE CHANCE OF PRECIPITATION WEDNESDAY. TEMPERATURES WILL COOL WITH TROUGH PASSAGE MID WEEK...BUT TROUGH IS NOT AS DEEP AND COLD AS EARLIER FORECASTS POINTED OUT. DJN.83 THURSDAY AND FRIDAY...A LONGWAVE TROUGH IS PROGGED TO MOVE ACROSS THE FORECAST AREA DURING THE PERIOD. LATEST MODEL RUNS APPEAR TO TRENDING TOWARD A MORE PROGRESSIVE TROUGH WHICH WOULD RESULT IN A DRIER NORTHWEST ACROSS THE AREA THURSDAY AND FRIDAY. WILL RAISE TEMPERATURES A LITTLE AND CUT BACK ON POPS FOR THE VALLEYS. LOW CONFIDENCE THIS FAR OUT WITH MORE TIMING ADJUSTMENTS LIKELY BY THE MODELS. LINDQUIST .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-061145- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT FRI SEP 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH .DAY ONE...TODAY AND TONIGHT... SCATTERED TO NUMEROUS THUNDERSTORMS WILL OCCUR OVER MUCH OF EASTERN UTAH AND WESTERN COLORADO THIS AFTERNOON AND TONIGHT. THE THUNDERSTORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS THIS AFTERNOON AND THEN DRIFT OVER THE VALLEYS BY THIS EVENING. THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...GUSTY WINDS TO NEAR 40 MPH AND SMALL HAIL UP TO 1/2 INCH IN DIAMETER. THE LOCALLY HEAVY RAINFALL OVER PORTIONS OF SOUTHWEST COLORADO MAY CAUSE SUDDEN RISES OF NORMALLY DRY CREEKS...SMALL STREAMS AND ARROYOS. MINOR STREET FLOODING...ALONG WITH MUD FLOWS AND ROCK SLIDES ARE POSSIBLE...ESPECIALLY OVER THE SAN JUAN MOUNTAINS NEAR TELLURIDE AND OVER THE MISSIONARY RIDGE BURN SITE NORTHEAST OF DURANGO. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS WILL CONTINUE ON SATURDAY...BEFORE DRIER CONDITIONS SPREAD OVER THE AREA FROM WEST TO EAST ON SUNDAY. THE DRIER CONDITIONS ARE EXPECTED TO PERSIST THROUGH TUESDAY...WITH ANOTHER ROUND OF LATE DAY THUNDERSTORMS MOVING BACK INTO THE REGION WEDNESDAY AND CONTINUING ON THURSDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER... SPOTTERS ARE ENCOURAGED TO PHONE IN REPORTS OF STRONG WINDS...HAIL AND HEAVY RAIN AS SOON AS POSSIBLE. COLTON
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371954.